4Ts Score for HIT Calculator
4Ts Score for HIT Calculator
Score the four Ts for heparin-induced thrombocytopenia. A low score carries a negative predictive value of about 0.998, so this is a rule-out tool — and an intermediate or high score never rules HIT in.
4Ts Score for HIT
4 items → 0–8Fall of 30–50% (1); onset after day 10 (1); no thrombosis (0); another cause possible (1)
Scoring
0–3 low probability · 4–5 intermediate · 6–8 high
- the fourth T runs backwards
- 2 points are scored when NO other cause is apparent, 0 when another cause is definite. It is the only item where the reassuring answer scores low, and reading it in the same direction as the other three inflates every score
- a fall, not a count
- the first item scores the percentage fall from the patient's own baseline. An absolute count in the 80s or 90s can be a 2-point fall in someone who started at 250, and HIT characteristically causes a moderate thrombocytopenia rather than a profound one
- low means stop testing
- negative predictive value about 0.998. In a population where HIT is uncommon, a positive immunoassay on a low 4Ts score is more likely to be a false positive than a true one, and acting on it exposes the patient to an unnecessary anticoagulant
- intermediate or high does not mean HIT
- positive predictive values of roughly 11–14% and 34–64%. The score raises suspicion enough to change treatment immediately; laboratory confirmation still decides whether that treatment continues
Worked example
Fall of 30–50% (1); onset after day 10 (1); no thrombosis (0); another cause possible (1)
1 + 1 + 0 + 1 = 3 points
3 sits in the 0–3 low-probability band
At a negative predictive value of about 0.998, HIT is excluded — the immunoassay adds nothing here and a positive result would more likely be false than true
Note where the last point came from: another cause was possible, which scores 1. Had no other cause been apparent, that item would score 2 and the total 4 — intermediate probability, and an entirely different management pathway
That single item is why the fourth T is worth reading twice before it is answered
The four Ts
| Item | 2 points | 1 point | 0 points |
|---|---|---|---|
| Thrombocytopenia | Fall >50% and nadir ≥20 ×10⁹/L | Fall 30–50%, or nadir 10–19 ×10⁹/L | Fall <30%, or nadir <10 ×10⁹/L |
| Timing of the fall | Clear onset day 5–10, or fall ≤1 day with heparin exposure in the previous 30 days | Consistent with day 5–10 but unclear, or onset after day 10, or fall ≤1 day with exposure 30–100 days ago | Fall before day 4 with no recent exposure |
| Thrombosis or other sequelae | New confirmed thrombosis, skin necrosis at injection sites, or acute systemic reaction after an IV bolus | Progressive or recurrent thrombosis, non-necrotising erythematous skin lesions, or suspected thrombosis | None |
| Other causes of thrombocytopenia | None apparent | Possible | Definite |
What each band means for testing and treatment
| Score | Probability | Predictive value | What to do |
|---|---|---|---|
| 0 – 3 | Low | Negative predictive value about 0.998 | HIT excluded. Do not send an immunoassay; do not stop heparin on this basis. Pursue the other cause. |
| 4 – 5 | Intermediate | Positive predictive value about 11–14% | Stop heparin, start a non-heparin anticoagulant, send an immunoassay. Most will not have HIT; the score cannot say which. |
| 6 – 8 | High | Positive predictive value about 34–64% | Stop all heparin including flushes and coated lines. Start argatroban or equivalent immediately. Immunoassay plus a functional confirmatory assay. |
A rule-out tool that cannot rule in
Heparin-induced thrombocytopenia is uncommon, dangerous and easily over-diagnosed. Thrombocytopenia is near-universal in hospital and the immunoassay is far more sensitive than it is specific, so testing everyone with a falling platelet count generates a stream of positive results in patients who do not have the disease. The 4Ts score exists to decide who should be tested at all. It scores four bedside observations — the depth of the fall, its timing relative to heparin exposure, whether thrombosis or skin necrosis has appeared, and whether anything else explains it — from 0 to 2 each.
The asymmetry in what the score can do is the single most important thing about it. A low score, 0 to 3, carries a negative predictive value of about 0.998: HIT is excluded, the immunoassay should not be sent, and the heparin does not need to stop. An intermediate or high score carries a positive predictive value of only about 11 to 14 per cent and 34 to 64 per cent respectively. It rules out well and rules in badly, and reading a score of 6 as a diagnosis is a misuse of it.
What an intermediate or high score does justify is immediate treatment. HIT is a prothrombotic disorder in which thrombosis, not bleeding, is the danger; roughly half of patients have already thrombosed by the time it is recognised, and simply withdrawing heparin leaves a thrombosis rate of the order of 50 per cent over the following month. So heparin stops — all of it, including flushes and heparin-bonded catheters — and argatroban, danaparoid, fondaparinux or a direct oral anticoagulant starts on clinical suspicion, while the assay is still pending. Platelets are not transfused prophylactically, and warfarin is not started until the count has recovered, because warfarin in acute HIT causes venous limb gangrene.
Two scoring traps account for most disagreement between assessors. The first item is a percentage fall from the patient’s own baseline, not an absolute count, so a platelet count of 90 ×10⁹/L can be a 2-point finding in someone who started at 250. And the fourth item runs backwards: 2 points are scored when no other cause is apparent, 0 when another cause is definite. Answering it in the same direction as the other three inflates every total. The score supports the decision to test and to treat; it does not make either decision, and a clinical picture that does not fit the number should win.
Frequently asked questions
What does a low 4Ts score mean?
A score of 0 to 3 makes HIT very unlikely — the negative predictive value in meta-analysis is about 0.998. That is strong enough to stop the workup: the immunoassay should not be sent, and heparin does not need to be withheld on the basis of the platelet count alone.
Does a high 4Ts score diagnose HIT?
No. The positive predictive value of a high score is only about 34 to 64 per cent, and of an intermediate score about 11 to 14 per cent. The score is good at excluding HIT and poor at confirming it, so laboratory testing — an immunoassay, with a functional assay to confirm — is still required.
Should I wait for the HIT assay before stopping heparin?
No. With an intermediate or high score, stop all heparin and start a non-heparin anticoagulant such as argatroban straight away. Withdrawing heparin without substituting another anticoagulant still leaves a thrombosis rate of the order of 50 per cent over the following month.
Why does the fourth T score 2 points for no other cause?
Because the item asks how well HIT explains the picture, not how sick the patient is. The absence of any competing explanation makes HIT more likely, so it scores 2; a definite alternative cause scores 0. It is the one item scored in the opposite direction to the rest, and misreading it inflates every total.
Can I start warfarin once HIT is suspected?
Not until the platelet count has recovered. Warfarin in acute HIT depletes protein C faster than the procoagulant factors and causes venous limb gangrene. Anticoagulate with argatroban, danaparoid, fondaparinux or a direct oral anticoagulant first, and overlap only once the count is back up.
Related calculators
References
- Lo GK, Juhl D, Warkentin TE, Sigouin CS, Eichler P, Greinacher A. Evaluation of pretest clinical score (4 T’s) for the diagnosis of heparin-induced thrombocytopenia in two clinical settings. J Thromb Haemost. 2006;4(4):759–765.
- Cuker A, Gimotty PA, Crowther MA, Warkentin TE. Predictive value of the 4Ts scoring system for heparin-induced thrombocytopenia: a systematic review and meta-analysis. Blood. 2012;120(20):4160–4167.
- Cuker A, Arepally GM, Chong BH, et al. American Society of Hematology 2018 guidelines for management of venous thromboembolism: heparin-induced thrombocytopenia. Blood Adv. 2018;2(22):3360–3392.
